Sevelamer Crystalopathy: An Under-Recognized Cause of Gastrointestinal Disease

Vijay Duggirala, MD*, Ohio State Medical Center, Columbus, OH; Rohan Modi, MD, Ohio State Wexner Medical Center, Columbus, OH and Dustin Chase, MD, The Ohio State University Wexner Medical Center, Columbus, OH

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 497

Categories: Adult, Clinical Vignettes Abstracts

Keywords: , , ,

Case Presentation:

A 60-year-old female with a history of hypertension, mild hypercalcemia, ESRD on hemodialysis, and pulmonary fibrosis status-post right lung transplant 6 years prior presented with acute on chronic diffuse abdominal pain, nausea, and diarrhea for 7 months.  She had no recent hospitalizations, antibiotic use, or sick contacts. She was seen multiple times in the outpatient setting for similar problems without a clear diagnosis.

Decision-making:

Stool studies were collected and negative for infection, including C. Diff. Fecal leukocytosis was noted, thus a fecal calprotectin was collected, which returned positive. Gastroenterology was consulted who performed a sigmoidoscopy with rectal biopsies. The colonic mucosa showed reactive epithelial changes with focal atrophic crypts and acute inflammation predominantly in the laminar propria and submucosa. Foreign crystal material was found with a “fish-scale” pattern consistent with sevelamer deposition, which was thought to be the source of her gastrointestinal symptoms. Due to lack of alternative phosphate management options, the patient was restarted on sevelamer with diphenoxylate/atropine as needed for symptom control with adequate resolution of her symptoms.

Discussion:

Sevelamer crystal deposition is a rare but recognized cause of gastrointestinal mucosal injury and should be considered when patients present with abdominal distress1. Previous case studies have presented patients with lower GI bleeding or diffuse abdominal pain rather than long-standing diarrhea 2,3. Further research is needed to determine the prevalence of this adverse effect and alternative therapies should be explored for those with contraindications or side effects to current phosphate lowering agents. 

Conclusions:

Hyperphosphatemia is a common sequela of end-stage renal disease (ESRD) and often requires medical intervention with phosphate-lowering agents to regulate serum phosphate levels.  Sevelamer, an oral binding agent used to prevent absorption of dietary phosphorus, is a commonly used therapy for hyperphosphatemia, specifically when calcium acetate is contraindicated due to elevated calcium levels. Though typically well tolerated, sevelamer crystal deposition can result in mucosal injury within the colon resulting in gastrointestinal complaints including hematochezia, severe abdominal pain, or crystalopathy induced diarrhea.

References:

1) Swanson, Benjamin J. et al. ‘Sevelamer Crystals in the Gastrointestinal Tract (GIT)’. The American Journal of Surgical Pathology 37.11 (2013): 1686-1693.

2) Chintamaneni, Preethi. ‘Hematochezia Associated With Sevalamer-Induced Mucosal Injury’. ACGCR 1.3 (2014): Web.

3) Madan, Pankaj. ‘Lower Gastrointestinal Bleeding: Association with Sevelamer Use’. World Journal of Gastroenterology 14.16 (2008): 2615.

To cite this abstract:

Duggirala V, Modi R, Chase D. Sevelamer Crystalopathy: An Under-Recognized Cause of Gastrointestinal Disease. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 497. https://www.shmabstracts.com/abstract/sevelamer-crystalopathy-an-under-recognized-cause-of-gastrointestinal-disease/. Accessed December 10, 2018.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.